|Antidepressant and anti-anxiety meds
Dec 30, 2012
Hi Dr. Fawcett,
I am poz and have been on Atripla for two years. Mostly I have done well on it and stayed healthy. I have had some occasional bouts of sleeplessness. Basically, falling asleep was my issue and my docs didn't know if it was due to my Atripla or an underlying cause. They decided to put me on Complera on a trial basis. Well, I was so used to my routine with the Atripla that switching meds caused MAJOR anxiety for me. I also feel like the Complera actually made my insomnia worse! I requested to switch back to Atripla after a week and a half, and I already feel better and more like my old self again.
My primary care doc also wanted to try me on Zoloft for anxiety, but I felt as though she didn't really listen to my main issue. My main issue is not that I am depressed, although I do have bouts of anxiety and occasional problems falling asleep. I have not taken any of the Zoloft yet because I am worried about the sexual side effects and concerned it could make me lose weight or hype me up. Simply put, I would not be opposed to an anti-anxiety medication, I'm just not sure Zoloft is the right one for me. Can you shed some light on this for me? Wouldn't Trazodone or Prozac or Ativan be better? Thanks.
| Response from Dr. Fawcett
Thanks for writing. Depression and anxiety symptoms occur with some regularity among persons living with HIV/AIDS. Often these are mild and transient, but sometimes they can become more significant. Insomnia can be indicative of either anxiety or depression (as well as many other things). About 5% of persons taking Atripla experience sleeplessness (beyond the strange dreams that can occur as a result of efavirenz, one of the component drugs). Complera has fewer documented effects on insomnia, but slightly higher rates for depression. In the end, your comfort level is critical as it affects medication adherence. It sounds as if switching back to Atripla was a good move. If insomnia persists you might speak to your doctor about taking it in the morning.
Understanding the cause of the anxiety is essential to properly treat it. I suggest seeing a counselor or psychiatrist who could complete an assessment and suggest a course of action. If medication is recommended, there are a number of options. You noted two SSRIs (Zoloft and Prozac) which are generally well tolerated but can have sexual side effects. Trazodone can be helpful for both anxiety and sleeplessness. I would be cautious about the routine use of Ativan or other benzodiazapines for ongoing anxiety because of their rapid tolerance and high addictive potential. In addition to an assessment, I strongly recommend trying some non-pharmaceutical interventions for your sleeplessness and anxiety. A hot bath, progressive relaxation, deep breathing or meditation can be extremely effective in handling these symptoms.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Bronchitis After French Kissing Worried I Have HIV
- Flu Symptoms After Receiving Oral Sex Worried I Have HIV
- Itchy Scrotum After Erotic Massage Sign Of HIV AIDS
- Jock Itch After Vaginal Sex With Condom What Are The Chances Of HIV
- Swollen Glands After Anal Sex Without Condom Does It Mean I Have HIV
- Can You Be Born With Std?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.